California, 2004High Wind in California, September 21, 2004
September 21, 2004 · NWS SGX · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 21, 3:30 AM PST, 4 hours earlier.
Area forecast discussion, Sep 21, 3:30 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT TUE SEP 21 2004
.SYNOPSIS...SURFACE HIGH PRESSURE PRESSURE OVER THE GREAT BASIN
WILL BRING GUSTY SANTA ANA WINDS AT TIMES THROUGH WEDNESDAY AND A
WARMING TREND THROUGH THURSDAY. WEAK ONSHORE FLOW WILL BRING A
COOLING TREND BEGINNING AT THE COAST FRIDAY AND SPREADING INLAND
OVER THE WEEKEND. FALL BEGINS WEDNESDAY AT 930 AM.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
GUSTY SANTA WINDS WILL INCREASE IN STRENGTH AND COVERAGE THIS
MORNING AND CONTINUE AT TIMES INTO WEDNESDAY AFTERNOON. WIND
ADIVSORIES HAVE BEEN EXPANDED TO INCLUDE THE SAN DIEGO COUNTY
MOUNTAINS AND VALLEYS AND THE SANTA ANA MOUNTAINS AND FOOTHILLS IN
ADDITION TO THE INLAND EMPIRE. ITS POSSIBLE SOME GUSTS IN THE HIGH
WIND RANGE COULD OCCUR IN THE WINDIER LOCATIONS THIS MORNING. RECENT
ACARS SOUNDINGS SHOW A STRONG SUBSIDENCE INVERSION AROUND 700
MB...FAVORABLE FOR MOUNTAIN WAVE DEVELOPMENT IN THE LEE OF THE
MOUNTAINS AND ASSOCIATED LOCAL STRONG WIND GUSTS. ACARS SOUNDINGS
FROM ONTARIO ALSO SHOW WINDS UP TO 40 KT IN THE LOWEST 5000 FEET.
THESE SHOULD BEGIN TO MIX DOWN AFTER SUNRISE. SURFACE AND UPPER
SUPPORT FOR SANTA ANA WINDS IS STRONGEST TODAY...BUT MAY STILL BE
SUFFICIENT TO LOCALLY MEET WIND ADVISORY CRITERIA AGAIN WEDNESDAY
MORNING.
THE SANTA ANA WINDS SHOULD BRING SIGNIFICANT WARMING NEAR THE COAST
TODAY WITH LESSER WARMING AS ONE GOES FARTHER INLAND AS LOW LEVEL
COLD ADVECTION MODERATES THE WARMING. MOST AREAS WILL SEE ADDITIONAL
WARMING FOR WEDNESDAY AND THURSDAY. SOME COOLING SHOULD BEGIN TO
SPREAD INLAND FROM THE COAST FRIDAY AND SATURDAY AS WEAK ONSHORE
FLOW RETURNS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING...SEE LAXRFWSGX.
WIND ADVISORY...SEE LAXNPWSGX.
HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.
&&
MARTIN
Hazardous weather outlook, Sep 21, 4:45 AM PST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PDT TUE SEP 21 2004
CAZ042-043-221300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
545 AM PDT TUE SEP 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE COASTAL ZONES OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
A LARGE SOUTH SWELL IS STILL IMPACTING THE COAST. THUS THE
RIP CURRENT POTENTIAL IS HIGH FOR
ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
CAZ048-050-055-056-057-058-221300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
545 AM PDT TUE SEP 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAINS AND VALLEYS IN EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
SURFACE HIGH PRESSURE OVER THE INTERIOR WILL CAUSE
OFFSHORE FLOW WITH LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN
CANYONS AND PASSES ALONG WITH WARMER DAYS WEST OF THE MOUNTAINS.
THIS WEATHER PATTERN IS PRODUCING THE FOLLOWING HAZARDS...
WIND ADVISORY AND RED FLAG WARNING IN EFFECT FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE CA-
SAN DIEGO COUNTY VALLEYS CA-
SANTA ANA MOUNTAINS AND FOOTHILLS CA-
SAN DIEGO COUNTY MOUNTAINS CA-
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
POSSIBLE INCREASED FIRE WEATHER HAZARD DUE TO LOW HUMIDITY
AND STRONG OR SHIFTING WINDS...
MODERATE TO STRONG AND GUSTY WINDS...
WEDNESDAY.
MACKECHNIE
High Wind, Ne Orange
- When
- September 21, 7:30 AM PST to 9:30 AM PST
- Where
- Ne Orange forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
Fremont Canyon RAWS measured sustained winds over 40 mph for 2 hours and gusts over 60 mph for 3 hours. Gusty winds resulted in blown down tree branches all across the inland empire.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21, 2004$45,000 · 1 in hail · 3 events
- Flash Flooding and Damaging Wind in New Mexico, September 21, 2004$40,000 · 61 kt wind · 3 events
- Funnel Cloud in Puerto Rico, September 21, 20041 event
- Damaging Wind in Oklahoma, September 21, 200470 kt wind · 1 event
- Funnel Cloud in Florida, September 21, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422704.